Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 25, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 21, 2024, 9:13 PM CDT for Osceola County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2024, 9:13 PM CDT (02:13 UTC)
- Expired
- Jun 21, 2024, 9:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 9:15 PM CDT | TSTM WND DMG | Sibley, IA | Power outages and trees down in Sibley. Time estimated via radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1287 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 1402 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.8
The text
As transmitted.
399
WFUS53 KFSD 220213
TORFSD
IAC143-220245-
/O.NEW.KFSD.TO.W.0025.240622T0213Z-240622T0245Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
913 PM CDT Fri Jun 21 2024
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Western Osceola County in northwestern Iowa...
* Until 945 PM CDT.
* At 913 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Sibley, moving east at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
western Osceola County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4333 9581 4348 9581 4345 9555 4327 9567
TIME...MOT...LOC 0213Z 286DEG 14KT 4337 9575
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Weisser2 follow-up statements
053
WWUS53 KFSD 220227
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
927 PM CDT Fri Jun 21 2024
IAC143-220245-
/O.CON.KFSD.TO.W.0025.000000T0000Z-240622T0245Z/
Osceola IA-
927 PM CDT Fri Jun 21 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR CENTRAL
OSCEOLA COUNTY...
At 927 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ashton, or near Sibley, moving southeast at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Sibley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4333 9581 4342 9575 4345 9555 4327 9567
TIME...MOT...LOC 0227Z 327DEG 13KT 4332 9571
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Weisser604 WWUS53 KFSD 220240 SVSFSD Severe Weather Statement National Weather Service Sioux Falls SD 940 PM CDT Fri Jun 21 2024 IAC143-220250- /O.EXP.KFSD.TO.W.0025.000000T0000Z-240622T0245Z/ Osceola IA- 940 PM CDT Fri Jun 21 2024 ...THE TORNADO WARNING FOR CENTRAL OSCEOLA COUNTY WILL EXPIRE AT 945 PM CDT... The storm which prompted the warning has weakened below severe limits, and no longer appears capable of producing a tornado. Therefore, the warning will be allowed to expire. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northwestern Iowa. && LAT...LON 4333 9581 4342 9575 4345 9555 4327 9567 TIME...MOT...LOC 0240Z 286DEG 14KT 4331 9565 $$ Weisser
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 21, 6:26 PM CDT, 2 hours 47 minutes earlier. Its key messages:
- Widespread thunderstorm activity is expected tonight, bringing risk of severe weather but also another round of very heavy rainfall.
- Evening severe weather risks focus on hail up to 1.5" in diameter, brief 60 mph winds, and a tornado or two.
- Already ongoing flooding may worsen with convection tonight, spreading widespread impacts further into Northwestern Iowa and extreme southeastern South Dakota. Record river flooding is likely on several basins.
- Conditions will quiet down through the upcoming weekend into early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration rain, but several brief risks for passing convection.
Area forecast discussion, Jun 21, 6:26 PM CDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
626 PM CDT Fri Jun 21 2024
.KEY MESSAGES...
- Widespread thunderstorm activity is expected tonight,
bringing risk of severe weather but also another round of very
heavy rainfall.
- Evening severe weather risks focus on hail up to 1.5" in
diameter, brief 60 mph winds, and a tornado or two.
- Already ongoing flooding may worsen with convection tonight,
spreading widespread impacts further into Northwestern Iowa
and extreme southeastern South Dakota. Record river flooding
is likely on several basins.
- Conditions will quiet down through the upcoming weekend into
early next week. Temperatures remain near seasonal normals.
- Pattern through next week doesn't favor any long duration
rain, but several brief risks for passing convection.
&&
.DISCUSSION...
Issued at 244 PM CDT Fri Jun 21 2024
THIS Afternoon: Pesky elevated convection continues along an 850
frontal zone just north of I-90 this afternoon. Weak mid-lvl wave
is beginning to push into central South Dakota this afternoon and
should help serve as a focal point for renewed convection later this
afternoon evening. At the surface, a stationary boundary is
meandering through northeast Nebraska into portions of northwest
Iowa. It's difficult to say if much more northward progression of
the front will take place, given cool outflow from convection to the
north. Further south within the warm sector, we're gradually
reaching convective temperatures spring isolated to scattered
convection to form.
THIS EVENING and TONIGHT: We'll begin to see additional convection
develop later this afternoon along and north of the surface
front. Soundings again reveal a fairly large and tall CAPE
profile, suggesting upwards of 1500-2000 J/KG MLCAPE across the
MO river valley into northwest Iowa. Most of the warm sector
will reside on the edge of the best area of effective shear,
though with values approaching 40 knots near the front, some
supercells will be possible. Hail potentially up to 1.5" may be
possible, but moist soundings may limit overall wind potential.
The coupling of 250-300 J/KG and 0-1km helicity approaching
100-150 m2/s2 could lead to a confined risk of a tornado or two
along the front early this evening.
Perhaps the greatest concern will once again be from heavy rainfall.
Convection forming along the boundary will be very slow moving,
likely drifting east and then southeast as cold pools develop. The
environment remains very primed for heavy rainfall with PWAT values
pushing 200% of normal, deep warm cloud layer, and a classic setup
for training along the warm front this evening. CAMs all support
high rainfall rates as high as 2-3" per hour, leading to the
potential of widespread 2 to 5" rainfall totals across southeastern
South Dakota and Northwestern Iowa, generally between I-90 and
Highway 20 by midnight. The only caveat is if activity can
become a bit more forward propagating than some CAMS suggest.
Convection may be a bit more isolated to scattered further
north towards Highway 14 as convection further south interrupts
the low- lvl flow. The initial burst of heavy convection may
linger through midnight before propagating east of the CWA.
However, a secondary shortwave moving out of western South
Dakota may bring another complex of storms eastwards. CAMS are
more conflicted on if this system will bring a secondary risk
for heavy convection within a linear band north of I-90 through
daybreak.
SATURDAY: Elevated convection may continue deep into the morning
hours of Saturday before shortwave energy drives the baroclinic zone
eastward. Cooler temperatures and dry conditions then move into
the region for the rest of the day Saturday.
SUNDAY: Increasing heights over the Plains leads to a warmer day on
Sunday which is desperately needed after multiple rounds of
rain. Temperatures rise into the 80s.
MONDAY-FRIDAY: The pattern relents for much of the upcoming
week, but that doesn't mean we're out of the woods. A quasi-
zonal flow through mid-week will allow at least one progressive
risk for thunderstorms in the region Monday night as a front
drops in from the northwest. Thankfully with mid-lvl heights
rising over the Rockies, this should drive the associated front
well south of the CWA by Wednesday and Thursday. However, we
just can't shake the rain risks, as most medium range models
show aggressive return flow moving back into the Plains by the
end of next week.
&&
.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 617 PM CDT Fri Jun 21 2024
Mostly VFR conditions will transition to MVFR and lower tonight
mostly due to developing thunderstorms along with the potential
for developing fog. Taking a look across the area, scattered
showers and thunderstorms continue to develop mostly north of
I-90 causing MVFR to IFR ceilings/visibilities. Expect
developing more activity to fill in over the course of the
evening with greatest chances being focused east of I-29
overnight. Otherwise, light easterly winds will become more
light and variable overnight as the surface high moves overhead.
With lingering moisture in the lower levels of the atmosphere
especially north of I-90, could see some patchy fog develop
along the Hwy-14 corridor as the surface high decouples the
winds. Lastly, winds will become northwesterly by Saturday
afternoon with some marginal breeziness possible to end the TAF
period.
&&
.HYDROLOGY...
Issued at 244 PM CDT Fri Jun 21 2024
No changes to the ongoing flood watch for the forecast area.
Models in strong agreement that a focal point for heavy rain
will develop this evening south of I-90 and north of Highway 20.
Potential rainfall totals of 2 to 5" may be possible, which may
lead to even worsening conditions on many area rivers, and
increasing the potential for widespread areal flooding. Some
river basins may see record flooding over the upcoming days.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ038>040-050-
052>071.
MN...Flood Watch through Saturday morning for MNZ071-072-080-081-
089-090-097-098.
IA...Flood Watch through Saturday morning for IAZ001>003-012>014-
020>022.
NE...Flood Watch through Saturday morning for NEZ013.
&&
DISCUSSION...Dux
AVIATION...Dux
HYDROLOGY...DuxHazardous weather outlook, Jun 21, 4:49 PM CDT, 4 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 449 PM CDT Fri Jun 21 2024 IAZ022-MNZ071-072-080-081-097-SDZ038>040-050-052>065-222200- Buena Vista-Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle- Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule- Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas- Hutchinson- 449 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. A few more scattered showers with an occasional rumble of thunder will be possible through the late evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Ongoing flooding concerns will continue over the next few days due mostly to lingering inundation and localized rises to creeks/streams. More scattered showers and storms will be possible by Sunday night. A few storms may become severe with large hail and damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020-021-031-MNZ089-090-098-NEZ013-014-SDZ066>071- 222200- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Woodbury- Nobles-Jackson-Rock-Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton- Union- 449 PM CDT Fri Jun 21 2024 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska and southeast South Dakota. .DAY ONE...Tonight. Scattered showers and thunderstorms will continue to develop through late tonight. A few storms will become severe with large hail and an isolated tornado or two being your primary threats. Prolonged heavy downpours with developing convection could increase flooding concerns mostly across portions of northwestern IA. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Ongoing flooding concerns will continue over the next few days due mostly to lingering inundation and localized rises to creeks/streams. More scattered showers and storms will be possible by Sunday night. A few storms may become severe with large hail and damaging winds being the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 21, 5:27 PM CDT, 3 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
527 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0516 PM Tstm Wnd Gst 4 WNW Spencer 43.17N 95.22W
06/21/2024 M75 MPH Clay IA ASOS
ASOS station KSPW Spencer Municipal Airport.
&&
TRMLocal storm report, Jun 21, 6:01 PM CDT, 3 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
601 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM Tstm Wnd Gst Orland 43.89N 97.19W
06/21/2024 E65 MPH Lake SD Trained Spotter
Strong wind gusts for about 5 minutes ahead
of the storm estimated at 60 to 70 mph. Blew
sticks and branches all over the yard.
&&
TRMLocal storm report, Jun 21, 6:09 PM CDT, 3 hours 4 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
609 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Hail 6 ENE Dickens 43.17N 94.92W
06/21/2024 E1.00 Inch Clay IA Trained Spotter
In addition to a few dime sized hail stones,
1.35 inch of rain occurred in 22 minutes as
the storm pushed through.
&&
TRMLocal storm report, Jun 21, 6:13 PM CDT, 3 hours before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
613 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Flash Flood 4 W Orland 43.89N 97.27W
06/21/2024 Lake SD Public
Water running over the road at the
intersection of 476th ave and 271st.
&&
MDLocal storm report, Jun 21, 8:17 PM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
817 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM Flash Flood 2 N Garvin 44.24N 95.76W
06/21/2024 Lyon MN Public
Social Media report of water going over the
road at the Hwy 59 and Hwy-14 intersection.
Location is estimated to be between Tracy
and Marshall.
&&
IGLocal storm report, Jun 21, 8:21 PM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
821 PM CDT Fri Jun 21 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Flash Flood 5 SW Lake Benton 44.21N 96.35W
06/21/2024 Lincoln MN Law Enforcement
Social Media Report: Lincoln County Sheriff
reports multiple roads underwater near the
towns of Verdi and Lake Benton.
&&
IGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:33 PM CDT | Flash Flood Warning | FSD | Lyon, Sioux | 4 hr |
| Jun 21, 7:57 PM CDT | Flash Flood Warning | FSD | Lyon | 4 hr |
| Jun 21, 8:19 PM CDT | Flash Flood Warning | FSD | Dickinson, Lyon, O'Brien, Osceola, Sioux | 4 hr |
| Jun 21, 8:45 PM CDT | Flash Flood Warning | FSD | Lyon, Osceola | 4 hr |
| Jun 21, 9:25 PM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien, Sioux | 4 hr |
| Jun 21, 9:44 PM CDT | Tornado Warning | FSD | Sioux | 17 min |
| Jun 21, 10:00 PM CDT | Severe Thunderstorm Warning | FSD | O'Brien, Osceola | 30 min |
| Jun 21, 10:57 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Dickinson | 33 min |
| Jun 22, 1:30 AM CDT | Areal Flood Warning | FSD | Buena Vista, Cherokee, Clay, Dickinson, O'Brien, Osceola and 2 more | 59 hr |
| Jun 22, 1:56 AM CDT | Flash Flood Warning | FSD | Sioux | 3 hr |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | O'Brien | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Dickinson | 23 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Clay | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Sioux | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Dickinson | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Plymouth | 21 days |
| Jun 22, 3:40 AM CDT | River Flood Warning | FSD | Plymouth, Woodbury | 3 days |
| Jun 22, 7:18 AM CDT | River Flood Warning | FSD | Cherokee | 29 hr |
| Jun 22, 10:32 AM CDT | River Flood Warning | FSD | Woodbury | 6 days |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.